October 20, 2014 / 4:33 AM / 3 years ago

Medications mistakes common among young children

NEW YORK (Reuters) - Roughly every eight minutes from 2002 through 2012, a child in the U.S. experienced a medication mistake, according to a new study of calls to poison control hotlines.

The number and rate of reported medication mistakes rose during the 11-year study, except for cough and cold medicines, the researchers report in the journal Pediatrics.

The reduction in mistakes with cough and cold medicines follows a multipronged campaign to decrease the use of these products among young children, which suggests education is helpful in reducing errors, Henry Spiller, one of the study’s authors, told Reuters Health.

“We think that multipronged effort had an effect,” said Spiller, director of the Central Ohio Poison Center at Nationwide Children’s Hospital in Columbus. “We can see a drop associated with these efforts.”

Medication errors can cause injury, increased healthcare spending and even death, the researchers write.

Most studies have focused on medication mistakes in healthcare facilities like hospitals. Less is known about mistakes that happen with children’s medicine at home.

For the new study, the researchers used data on medication errors reported among children younger than six years between 2002 through 2012. The data were obtained from the National Poison Database System, which records information on calls made to the 55 U.S. poison control hotlines.

On average, 63,358 children experienced medication errors during each year of the study. Put another way, among every 10,000 young children in the U.S., there were 27 medication errors each year.

While the vast majority of the cases did not require additional medical attention, 25 children died during the 11 years as a result of medication mistakes.

Over a quarter of the mistakes involved children being given the same medication twice.

The most common mistakes involved pain medications like aspirin. Next most common were mistakes with cough and cold medicines and allergy medicines.

Medication errors became less common as children got older, the researchers found. About a quarter of the mistakes occurred in infants under age one year.

Spiller said in a phone interview that parents and caregivers should pause for a moment before they administer medications to their children.

“This is when a lot of these medication errors occur - during these distracted periods,” he said, adding that parents should make sure they’re giving the correct medication, the appropriate dose, and not giving a second dose.

“If you just take a moment, you can kind of save that mistake,” he said.

Dr. Huiyun Xiang, the study’s senior author, said there is also a lesson in the reduced number of mistakes among cough and cold medicines following an education campaign.

“A similar case can be made against the routine use in young children of other medications that are frequently associated with errors, like analgesics,” he wrote in an email to Reuters Health.

“Parents and caregivers can do their parts by using smart phone apps to schedule and track medication doses and by using measuring cups provided with liquid medications to give accurate doses,” wrote Xiang, of Nationwide Children’s Hospital, where he directs the Center for Pediatric Trauma Research.

When medication mistakes do occur, Spiller said parents and guardians should call their state’s poison center (1-800-222-1222).

“You’re going to get an expert immediately,” he said.

SOURCE: bit.ly/uFc4g2 Pediatrics, online October 20, 2014.

Our Standards:The Thomson Reuters Trust Principles.
0 : 0
  • narrow-browser-and-phone
  • medium-browser-and-portrait-tablet
  • landscape-tablet
  • medium-wide-browser
  • wide-browser-and-larger
  • medium-browser-and-landscape-tablet
  • medium-wide-browser-and-larger
  • above-phone
  • portrait-tablet-and-above
  • above-portrait-tablet
  • landscape-tablet-and-above
  • landscape-tablet-and-medium-wide-browser
  • portrait-tablet-and-below
  • landscape-tablet-and-below